Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 199, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 19, 2022, 5:13 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2022, 5:13 PM MST (00:13 UTC)
- Expired
- Aug 19, 2022, 8:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:37 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 19, 3:37 PM MST, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 337 PM MST Fri Aug 19 2022 .SYNOPSIS... Temperatures will be below normal today with thunderstorms increasing through the afternoon and evening. Deep Monsoon moisture and disturbances will maintain good chances for showers and thunderstorms through the weekend. Heavy rainfall and localized flooding are likely with chances peaking this afternoon through Sunday morning. Temperatures are also forecast to cool to well below normal with highs falling into the low nineties today and possibly even the upper eighties by Saturday. Below normal highs will warm to near 100 degrees for next week with slight to fair chances of isolated to scattered storms each day. && .DISCUSSION... Visible satellite imagery and radar this afternoon showed numerous showers and thunderstorms across southeast Arizona and along the Mogollon Rim as well as southeastern parts of the metro area. Several Flash Flood Warnings have already been issued across the region as these storms are efficient rainfall producers. Meanwhile across the lower deserts, widespread cloud cover from this morning's shower activity has since diminished with insolation contributing to destabilizing conditions. Given this, thunderstorm development will continue to increase across the lower deserts through the afternoon with objective analysis showing MLCAPE values upwards of 1,500-2,000 J/kg. This activity is in response to anomalously deep monsoonal moisture in place with an area of low pressure situated over northern Sonora near the Gulf of California. An upper level trough is also noted to the northwest of our area over the Great Basin with a jet streak positioned favorably across northern Arizona, which will act to help induce difluence over the region. Moisture values are anomalously high across the region. The 19/12Z PHX balloon sounding from this morning recorded a PWAT value of 2.22", which is a record for the date according to PHX sounding climatology. The latest SPC mesoanalysis data showed PWATs above 2" across much of south- central Arizona this afternoon. The upper level forcing combined with abnormally deep monsoonal moisture will lead to increasing thunderstorm coverage through the remainder of the afternoon and evening. Heavy rainfall leading to areas of flash flooding will be the primary concern as thunderstorms are expected to be slow moving, efficient rainfall producers. Modeled soundings show DCAPE values less than 1,000 J/kg so wind threat doesn't look as high but can't rule out a few instances locally strong winds with the strongest thunderstorms, which may lead to some blowing dust. HREF shows upwards of a 30-50% chance of outflow gusts exceeding 35 mph. Thunderstorm chances will continue to increase through the afternoon/evening, climbing upwards of 60-70% across south-central Arizona with chances quickly dropping off west of the Colorado River Valley. The latest HiRes guidance shows increasing thunderstorm coverage extending into the lower deserts over the next couple of hours continuing into the evening hours. Radar currently shows several outflows pushing across northern Pinal County and southeast Maricopa County leading to new thunderstorm development. The 12Z HREF showed upwards of 50% chance of 3 hour QPF > 1" across south-central Arizona through this evening with higher probabilities residing across southeast Arizona. Heading through the day Saturday, the area of low pressure is seen lifting toward the northeast through southeast Arizona and into New Mexico before pushing toward the east into the southern Plains Sunday. HREF paintball plots shows the bulk of precipitation shifting east of the region into New Mexico tomorrow with the low. However, we may still see some jet support tomorrow to help lead to thunderstorm development over the high terrain before pushing into the lower deserts. PoPs for Saturday remain quite elevated around 60- 80% across central Arizona with chances dropping off quickly across southwest Arizona and southeast California. WPC QPF over the next couple of days has trended downward compared to previous forecasts. Amounts range from around 0.25" to upwards of an inch across the lower deserts with higher amounts in excess of an inch over southern Gila County. Storm total rainfall amounts are likely to vary with some areas seeing little while others may see locally high amounts around 1-2". The highest QPF remains focused across southeast Arizona. Aside from the active monsoonal activity, temperatures will be well below normal through the weekend as high temperatures only top out in the low 90s across the Phoenix area while places across southeast California climb into the low 100s. Afternoon highs will return into the low 100s across the Valley next week with more typical daily thunderstorm chances. && .AVIATION...Updated 1730Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The threat for thunderstorms increases for all terminals by later this afternoon into this evening. Thunderstorms are expected to develop off to the east and southeast of the area and spread toward the terminals toward 23-00z. Have increased confidence for tempo groups at all terminals for thunder. Winds will be shifting into an east/southeasterly direction this evening, but erratic and gusty near storms. Will have to watch radar trends closely later today with some potential of lower visibilities in heavier rainfall. The potential for showers will linger into much of the overnight hours before drying out for a period in the morning. Sct to bkn mid level clouds will persist with some lowering in ceilings in the vicinity of storms. Southeast California/Southwest Arizona including KIPL and KBLH: Terminals start out quiet with clear skies, but KBLH will be on the west edge of convection by early this evening. Have continue trends of VCTS IN THE 00-04Z timeframe. Outside of this timeframe, mainly just sct mid clouds to persist, KIPL looks to be far enough west to not see much in the way of impacts with a light southeasterly wind. && .FIRE WEATHER... There is a good 40-60% chance of isolated-scattered showers and storms through the afternoon followed by better 70-80% chances for this evening, Fri night through Sat night across S-Cent AZ. Slight to fair 20-40% storm chances for SW AZ and SE CA today and Sat. Very elevated moisture with min RH values >40% today and >50% Sat with excellent overnight recovery of >75-80% across the region. Winds on average will be light, with the exception of any thunderstorm outflows generating stronger gusts. Well below normal max Ts today through the weekend as upper level disturbances with deep Monsoon moisture are expected to impact much of AZ through the remainder today and through the weekend. Impacts from thunderstorm activity will include locally strong winds, rounds of heavy rainfall and localized flooding well into the weekend. Winds through the period will remain light, with the exception of nearby thunderstorms or thunderstorm outflows generating stronger gusts. For next week drier and slightly warmer conditions with a downtick in storm activity. Although daily semi-elevated chances for showers and storms near ~20-40%, and below normal highs in the upper 90s to low 100a remain likely. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch through Saturday evening for AZZ531-533>563. CA...None. && DISCUSSION...Smith AVIATION...Frieders FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Aug 19, 3:50 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
350 PM MST Fri Aug 19 2022
AZZ541-546>549-192330-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Rio Verde/Salt River AZ-
350 PM MST Fri Aug 19 2022
...A strong thunderstorm will impact portions of Maricopa County
through 430 PM MST...
At 350 PM MST, Doppler radar was tracking a strong thunderstorm over
Fountain Hills, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mesa, Scottsdale, Fountain Hills, Granite Reef Dam, McDowell
Mountain Park, Salt River Indian Community, Usery Mountain Park,
Salt River Tubing Recreation Area and Fort McDowell.
This includes the following highways...
AZ Route 87 between mile markers 178 and 199.
AZ Route 202 between mile markers 15 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3370 11184 3369 11156 3347 11154 3346 11187
TIME...MOT...LOC 2250Z 000DEG 6KT 3362 11174
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 19, 3:58 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
358 PM MST Fri Aug 19 2022
AZZ554-559-192345-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
358 PM MST Fri Aug 19 2022
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 445 PM MST...
At 358 PM MST, Doppler radar was tracking a strong thunderstorm over
Freeman, or 25 miles east of Gila Bend, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Freeman and Big Horn.
This includes AZ Interstate 8 between mile markers 128 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3293 11215 3278 11211 3267 11244 3293 11255
TIME...MOT...LOC 2258Z 080DEG 11KT 3286 11226
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 19, 4:18 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
418 PM MST Fri Aug 19 2022
AZZ541>544-546-548-549-200000-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
418 PM MST Fri Aug 19 2022
...A strong thunderstorm will impact portions of Maricopa County
through 500 PM MST...
At 418 PM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale Airport, or near Paradise Valley, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Mesa, Scottsdale, Tempe, Paradise Valley, Salt River Indian
Community, Sky Harbor Airport and Desert Ridge Marketplace.
This includes the following highways...
AZ Interstate 10 between mile markers 146 and 150.
AZ Interstate 17 between mile markers 195 and 196.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3368 11201 3366 11183 3341 11176 3342 11208
TIME...MOT...LOC 2318Z 001DEG 6KT 3359 11190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 19, 4:36 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
436 PM MST FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HEAVY RAIN 3 ENE FOUNTAIN HILLS 33.63N 111.69W
08/19/2022 M1.03 INCH MARICOPA AZ MESONET
1.03 IN 45 MINUTES.
&&
DHSpecial weather statement, Aug 19, 4:59 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
459 PM MST Fri Aug 19 2022
AZZ559-200045-
Sonoran Desert Natl Monument AZ-
459 PM MST Fri Aug 19 2022
...A strong thunderstorm will impact portions of Maricopa County
through 545 PM MST...
At 459 PM MST, Doppler radar was tracking a strong thunderstorm near
Big Horn, or 15 miles east of Gila Bend, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Estrella, Sonoran National Monument, Freeman and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 125 and 145.
AZ Route 238 between mile markers 10 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3301 11252 3299 11227 3268 11222 3274 11267
TIME...MOT...LOC 2359Z 005DEG 13KT 3291 11242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 19, 5:10 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM FLASH FLOOD 2 ENE FOUNTAIN HILLS 33.61N 111.70W
08/19/2022 MARICOPA AZ BROADCAST MEDIA
ASHBROOK WASH RUNNING OVER EL PUEBLO BLVD,
ROAD IMPASSABLE.
&&
JMThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:03 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 19, 5:13 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Aug 19, 5:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 19, 5:40 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 19, 6:04 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 19, 6:18 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 19, 6:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 19, 6:32 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Aug 19, 6:58 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 25 min |
| Aug 19, 7:00 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 19, 7:04 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 19, 7:08 PM MST | Special Weather Statement | PSR | La Paz | 52 min |
| Aug 19, 7:10 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 13 min |
| Aug 19, 7:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 19, 7:23 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 3 hr |
| Aug 19, 7:25 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 19, 7:25 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 20 min |
| Aug 19, 7:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 19, 7:52 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 19, 7:56 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 64 min |
| Aug 19, 8:18 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 19, 8:31 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 11 min |
| Aug 19, 8:42 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 8 hr |
| Aug 19, 8:44 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Aug 19, 8:48 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 19, 8:59 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 6 hr |
| Aug 19, 9:18 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Aug 19, 10:07 PM MST | Areal Flood Advisory | PSR | Yuma | 4 hr |
| Aug 19, 10:08 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 20 min |
| Aug 19, 10:11 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 64 min |
| Aug 19, 10:19 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 41 min |
| Aug 19, 10:28 PM MST | Flash Flood Warning | PSR | Maricopa, Yuma | 6 hr |
| Aug 19, 10:44 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 19, 10:54 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Aug 19, 11:48 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 20, 12:01 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 20, 12:34 AM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 4 hr |
| Aug 20, 12:45 AM MST | Areal Flood Warning | PSR | La Paz | 11 hr |
| Aug 20, 2:05 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 20, 3:06 AM MST | Areal Flood Warning | PSR | La Paz, Maricopa | 9 hr |
| Aug 20, 6:43 AM MST | Areal Flood Warning | PSR | Gila | 6 hr |
| Aug 20, 10:39 AM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 20, 11:05 AM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 20, 11:12 AM MST | Special Weather Statement | PSR | 48 min | |
| Aug 20, 11:37 AM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 20, 11:56 AM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 20, 12:04 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Aug 20, 12:44 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 20, 1:01 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 20, 1:18 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Aug 20, 1:33 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 20, 2:19 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Aug 20, 2:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 20, 2:30 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 20, 3:04 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 20, 4:17 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Aug 20, 1:16 PM MST | Special Weather Statement | PSR | Riverside | 44 min |
| Aug 20, 1:40 PM MST | Flash Flood Warning | PSR | Riverside | 2 hr |
| Aug 20, 3:33 PM MST | Special Weather Statement | PSR | Riverside | 42 min |
| Aug 20, 3:44 PM MST | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 29 min |
| Aug 20, 4:08 PM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 115 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.